Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1.Head over to this page: https://messageboards.webmd.com/health-conditions/f/mental-health/

    2.Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Includes Expert Content
    Does medication cause suicidal thoughts, or the side-effects?
    avatar
    echamplin posted:
    In other words, is it the medication itself that may cause suicidal thoughts, or is it the (other) side-effects of the medicine that naturally make you think of suicide because you can't stand what you're currently going through (i.e. depression, anxiety, etc.)?

    Personalizing this, I was diagnosed with generalized anxiety disorder back in April. Since then, I was placed on Lorazepam, in addition to other medication that has constantly been changing (while still on Lorazepam). Every day since April, I've had suicidal thoughts (and ONLY thoughts), and every day has been a struggle with this uncontrollable anxiety. Do you think the suicidal thoughts could be caused from the lorazepam alone, or just the fact I'm going through a really tough time right now?

    Thank you for the help.
     
    avatar
    Caprice_WebMD_Staff responded:
    Hi Echamplin,

    I'm sure Dr. Farrell will be responding soon but, in the meantime, I wanted to welcome you here.

    Have you told your prescribing doctor what's been going on for you?

    If you need help keeping yourself safe, please don't hesitate to contact a crisis line .
     
    avatar
    Patricia Farrell, PhD responded:
    There is sufficient research which indicates that a number of medications can, as a side effect, suicidal thinking and this needs to be dealt with quickly by the healthcare professional you are seeing. Do not wait and call right now to discuss this.

    I haven't heard of lorazepam causing this, but it might be. I'm not an MD, so I would recommend that you clear this up ASAP.

    Please don't put yourself though this anxiety any longer and get your provider to help you.


    Featuring Experts

    Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

    Helpful Tips

    Dr. Farrell's WebMD TV videosExpert
    Dr. Farrell has a series of 12 videos that cover everything from your need for sleep, inheriting anxiety disorders, positive self-talk and ... More
    Was this Helpful?
    68 of 85 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.